Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 39, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 15, 2025, 3:51 PM EDT for Craven County, Jones County, Pamlico County, North Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2025, 3:51 PM EDT (19:51 UTC)
- Expired
- May 15, 2025, 4:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Craven County, NC, Jones County, NC, Pamlico County, NC
The radar
The Morehead City radar (KMHX), 30 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 4:10 PM EDT | HAIL 1.25 | 2 Sse James City, NC | Social media report of half dollar sized hail. Time estimated from Radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1313 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.9
The text
As transmitted.
150
WUUS52 KMHX 151951
SVRMHX
NCC049-103-137-152030-
/O.NEW.KMHX.SV.W.0039.250515T1951Z-250515T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
351 PM EDT Thu May 15 2025
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
East central Jones County in eastern North Carolina...
South central Craven County in eastern North Carolina...
Southwestern Pamlico County in eastern North Carolina...
* Until 430 PM EDT.
* At 351 PM EDT, a severe thunderstorm was located near Trent Woods,
or near New Bern, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
New Bern, James City, Trent Woods, River Bend, Rhems, Croatan,
Riverdale, Catfish Lake, Neuse Forest, Fairfield Harbour, Coastal
Carolina Regional Airport, and Bridgeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3487 7705 3507 7725 3519 7707 3500 7684
TIME...MOT...LOC 1951Z 235DEG 4KT 3502 7708
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RJ3 follow-up statements
466
WWUS52 KMHX 151954
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
354 PM EDT Thu May 15 2025
NCC049-103-137-152030-
/O.CON.KMHX.SV.W.0039.000000T0000Z-250515T2030Z/
Jones NC-Craven NC-Pamlico NC-
354 PM EDT Thu May 15 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL JONES...SOUTH CENTRAL CRAVEN AND SOUTHWESTERN
PAMLICO COUNTIES...
At 354 PM EDT, a severe thunderstorm was located near Trent Woods, or
near New Bern, and is nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Bern, James City, Trent Woods, River Bend, Rhems, Croatan,
Riverdale, Catfish Lake, Neuse Forest, Fairfield Harbour, Coastal
Carolina Regional Airport, and Bridgeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Newport.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3487 7705 3507 7725 3519 7707 3500 7684
TIME...MOT...LOC 1954Z 235DEG 4KT 3502 7708
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RJ356
WWUS52 KMHX 152016
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
416 PM EDT Thu May 15 2025
NCC049-103-137-152030-
/O.CON.KMHX.SV.W.0039.000000T0000Z-250515T2030Z/
Jones NC-Craven NC-Pamlico NC-
416 PM EDT Thu May 15 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL JONES...CENTRAL CRAVEN AND SOUTHWESTERN PAMLICO
COUNTIES...
At 416 PM EDT, a severe thunderstorm was located over Riverdale, or
near James City, moving east at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Bern, James City, Trent Woods, River Bend, Rhems, Croatan,
Riverdale, Neuse Forest, Fairfield Harbour, Coastal Carolina Regional
Airport, and Bridgeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Newport.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3510 7720 3513 7717 3517 7705 3500 7684
3493 7695 3490 7706
TIME...MOT...LOC 2016Z 257DEG 6KT 3501 7700
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RJ387
WWUS52 KMHX 152029
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
429 PM EDT Thu May 15 2025
NCC049-103-137-152038-
/O.EXP.KMHX.SV.W.0039.000000T0000Z-250515T2030Z/
Jones NC-Craven NC-Pamlico NC-
429 PM EDT Thu May 15 2025
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JONES...CENTRAL
CRAVEN AND SOUTHWESTERN PAMLICO COUNTIES WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
&&
LAT...LON 3510 7720 3513 7717 3517 7705 3500 7684
3493 7695 3490 7706
TIME...MOT...LOC 2028Z 235DEG 4KT 3502 7699
$$
RJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:34 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 15, 2:34 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 234 PM EDT Thu May 15 2025 .SYNOPSIS... Unsettled weather continues today as a trough axis moves through the region. Summer-like weather arrives late this week as a ridge of high pressure builds through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 235 PM Thu... KEY MESSAGES - Conditional severe thunderstorm risk late this afternoon and evening, best chances across the northern forecast area between 5-11 PM. Latest analysis shows wavy front draped through the Mid-Atlantic with weak troughing extending through the Carolinas. Isolated seabreeze showers beginning to develop now. This afternoon, heating of a moist boundary layer should lead to a gradual erosion of the cap, with most guidance suggesting an area of moderate to strong instability developing (MLCAPE of 2000-3000j/kg). Meanwhile, northwesterly flow aloft overtop south to southwest SFC winds should lead to deep layer shear increasing to 30-40kt. The overlap of strong instability and moderate shear is more anomalous for this time of year. Essentially we will be overlapping summer instability with spring shear. At face value, the shear/instability combo today is more than sufficient for severe thunderstorms, including the potential for some higher end severe weather. However, convection this afternoon and evening will be fighting against warming temps aloft and upper level ridging building in from the SW. At the sfc, forcing looks to be primarily driven by sea/bay/river breezes, as well as a weak lee trough. Aloft, a mid-level shortwave translating east out of the TN Valley may also provide some support for lift. Short-term guidance remains in good agreement depicting isolated to scattered convective development where lift is maximized...best chances across the northern portions of the forecast area. Of note, some guidance is a bit more aggressive, showing supercells upstream congealing into one or two clusters that eventually move SE towards the coast during the evening hours. With any deep convection that can develop, and be sustained, the environment appears supportive of some higher end severe weather (large hail of golf ball size or larger, and damaging winds of 70+ mph). A low-end tornado potential appears evident as well, although higher LCLs and weaker low-level flow should keep this risk limited/more brief in nature. Lastly, should clusters of thunderstorms develop, there would be a locally enhanced wind risk. This appears to be one of those potential high impact, but low confidence scenarios. The environment supports some higher end severe potential, but the above-mentioned limitations make it unclear whether or not deep convection can develop and be sustained. Warming temps aloft and mid/upper level ridging should lead to a gradual decrease in convective coverage and intensity after midnight. && .SHORT TERM /FRIDAY/... As of 235 PM Thu... KEY MESSAGES - Isolated strong to severe thunderstorms possible in the afternoon and evening Ridge continues to build Friday combined with SW winds will usher in a very warm airmass. Though dependent on cloud cover, will likely see temps climb into the low 90s inland (possible mid 90s) and low to upper 80s for the beaches. Main question will be the convective potential Fri afternoon and evening. Strength of the ridge should limit widespread convection, though with sea/sound breezes, the strong instability (ML CAPE 3-4000 J/kg) and shear, there is potential for isolated to widely scattered development (best chances across the northern 2/3 of the area. If any showers or storms are able to develop there is potential for a few stronger storms given the instability in place. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... As of 0400 Thursday... Hot again on Saturday in downsloping flow, push highs into the lower or mid 90s with dew points still in the upper 60s. Heat indices in the upper 90s FRI, mid 90s SAT. Westerly flow intersecting the sea breeze could produce isolated storms during the afternoon with a slight uptick in rain chances during the evening as a cold front approaches the area, crossing overnight. Followed by a secondary backdoor front end of the weekend. Quiet and relatively cool early through midweek ahead of the next vertically stacked low to dig toward the Carolinas late week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SHORT TERM /through Friday/... As of 235 PM Thu... KEY MESSAGES - Modest TSRA potential through late this afternoon and evening, with potential for brief periods of sub-VFR VFR conditions expected through the period, outside of convection. With daytime heating and destabilization, isolated to scattered TSRA may redevelop by late afternoon into the evening hours. There are a couple of limiting factors for TSRA later today into tonight, however if TSRA manage to develop, there will be a subsequent risk of large hail (>1" in diameter) and 50-60kt+ winds. A low-end tornado risk appears evident as well. Sub-VFR conditions would occur with any TSRA as well. It appears that the TSRA risk will gradually decrease late tonight, with isolated chances Friday afternoon and evening. LONG TERM /Friday night through Tuesday/... As of 0400 Thursday...Shower chances decrease late this week and into the weekend, but isolated to scattered coverage will be possible each day (primarily during the afternoon). && .MARINE... SHORT TERM /through tonight/... As of 235 PM Thu... KEY MESSAGES - Thunderstorms risk returns this afternoon and this evening Latest obs show SW winds 5-15 kt with seas 2-4 ft this afternoon. Modest southwesterly flow of 10-20 kt expected through tonight. Within this flow, occasional gusts up to 25 kt will be possible across the central waters and the Pamlico Sound. However, the risk doesn't appear significant enough to warrant any marine headlines. The modest southwesterly flow will keep seas elevated (3-5 ft). Similar pattern expected Fri, SW 5-15 kt early increasing to 10-20 kt late. The thunderstorm risk returns late afternoon into this evening, with sct coverage. Where thunderstorms develop this afternoon and evening, there will be a risk of large hail and wind gusts in excess of 50kt. LONG TERM /Friday night through Tuesday/... As of 0400 Thursday...Boating conditions deteriorate Saturday ahead of the next cold front to cross area waters leading to probable SCA conditions in SWerly 15-25kt winds SAT afternoon and evening. Secondary backdoor front sinks S across waters late Sunday. High pressure builds in with Nerly surge late SUN night/MON AM. Generally 10-15kt winds slowly through early week N-NEerly Tuesday becoming Eerly Wednesday as offshore high departs SEward and next low approaches from the W. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CQD SHORT TERM...CQD LONG TERM...CEB AVIATION...CQD/CEB MARINE...CQD/CEB
Hazardous weather outlook, May 15, 11:21 AM EDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1121 AM EDT Thu May 15 2025 NCZ029-044>047-079>081-091-092-094-193-194-203-161530- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Lenoir-Jones-Pamlico-Northern Craven-Southern Craven- Northern Outer Banks- 1121 AM EDT Thu May 15 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms may develop this afternoon and this evening. Where thunderstorms manage to develop, the potential exists for large hail up to golf ball size and damaging winds of 50 to 70 mph. A low end, and brief, tornado potential exists as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-205-161530- Ocracoke Island-Hatteras Island- 1121 AM EDT Thu May 15 2025 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Isolated to scattered thunderstorms may develop this afternoon and this evening. Where thunderstorms manage to develop, the potential exists for large hail up to golf ball size and damaging winds of 50 to 70 mph. A low end, and brief, tornado potential exists as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ090-198-161530- Duplin-Inland Onslow- 1121 AM EDT Thu May 15 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-161530- West Carteret-East Carteret-Coastal Onslow- 1121 AM EDT Thu May 15 2025 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 15, 3:46 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
346 PM EDT Thu May 15 2025
NCZ092-094-193-194-152015-
Jones NC-Northern Craven NC-Pamlico NC-Southern Craven NC-
346 PM EDT Thu May 15 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JONES...SOUTH
CENTRAL CRAVEN AND SOUTHWESTERN PAMLICO COUNTIES THROUGH 415 PM
EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Bern, moving northeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Bern, Havelock, James City, Trent Woods, River Bend, Rhems,
Olympia, Croatan, Riverdale, Catfish Lake, Neuse Forest, Fairfield
Harbour, Coastal Carolina Regional Airport, Bridgeton, and
Pollocksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3486 7707 3504 7727 3520 7703 3499 7681
TIME...MOT...LOC 1946Z 235DEG 4KT 3501 7707
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RJThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:04 PM EDT | Special Weather Statement | MHX | Jones | 41 min |
| May 14, 10:06 PM EDT | Special Marine Warning | MHX | 84 min | |
| May 14, 11:17 PM EDT | Special Marine Warning | MHX | 84 min | |
| May 15, 3:43 AM EDT | Special Marine Warning | MHX | 47 min | |
| May 15, 3:50 AM EDT | Special Marine Warning | MHX | 40 min | |
| May 15, 4:30 AM EDT | Special Marine Warning | MHX | 45 min | |
| May 15, 5:18 AM EDT | Special Marine Warning | MHX | 38 min | |
| May 15, 5:19 AM EDT | Special Marine Warning | MHX | 41 min | |
| May 15, 3:46 PM EDT | Special Weather Statement | MHX | Craven | 29 min |
| May 15, 3:52 PM EDT | Special Marine Warning | MHX | 68 min | |
| May 15, 4:28 PM EDT | Special Weather Statement | MHX | Craven | 32 min |
| May 15, 4:35 PM EDT | Special Marine Warning | MHX | 55 min | |
| May 15, 4:58 PM EDT | Special Weather Statement | MHX | Dare | 47 min |
| May 15, 5:03 PM EDT | Special Marine Warning | MHX | 42 min | |
| May 15, 5:05 PM EDT | Special Weather Statement | MHX | Hyde | 25 min |
| May 15, 5:10 PM EDT | Special Weather Statement | MHX | Greene | 50 min |
| May 15, 5:22 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 23 min |
| May 15, 5:24 PM EDT | Special Marine Warning | MHX | 66 min | |
| May 15, 5:35 PM EDT | Areal Flood Advisory | MHX | Dare | 44 min |
| May 15, 5:41 PM EDT | Special Marine Warning | MHX | 64 min | |
| May 15, 5:45 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 15 min |
| May 15, 5:51 PM EDT | Special Weather Statement | MHX | Martin | 24 min |
| May 15, 5:58 PM EDT | Special Marine Warning | MHX | 62 min | |
| May 15, 6:01 PM EDT | Special Weather Statement | MHX | Tyrrell | 29 min |
| May 15, 6:07 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Pitt | 38 min |
| May 15, 6:09 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Tyrrell | 51 min |
| May 15, 6:19 PM EDT | Flash Flood Warning | MHX | Dare | 3 hr |
| May 15, 6:26 PM EDT | Tornado Warning | MHX | Tyrrell | 34 min |
| May 15, 6:28 PM EDT | Special Marine Warning | MHX | 62 min | |
| May 15, 6:34 PM EDT | Tornado Warning | MHX | Beaufort, Martin, Pitt | 26 min |
| May 15, 6:57 PM EDT | Tornado Warning | MHX | Beaufort, Pitt | 33 min |
| May 15, 7:01 PM EDT | Special Weather Statement | MHX | Dare, Tyrrell, Washington | 44 min |
| May 15, 7:16 PM EDT | Special Marine Warning | MHX | 29 min | |
| May 15, 7:28 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Pamlico | 47 min |
| May 15, 7:43 PM EDT | Special Marine Warning | MHX | 32 min | |
| May 15, 7:43 PM EDT | Tornado Warning | MHX | Beaufort, Craven | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.